Alert archive / Missouri / Tornado Warnings in 1997

Tornado Warning 12, NWS Paducah, KY

May 26, 1997Stoddard County, Missouri

NWS Paducah, KY issued this tornado warning at May 26, 1997, 3:59 PM CDT for Stoddard County, Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1997, 3:59 PM CDT (20:59 UTC)
Expired
May 26, 1997, 4:30 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Stoddard County, MO

The radar

The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:08 PM CDTHail 0.88Dexter, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2792 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WFUS1 KPAH 262058 RRA
TORPAH
MOC207-262130-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT MON MAY 26 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  430 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...STODDARD COUNTY
 
AT 356 PM...DOPPLER RADAR INDICATED A POSSIBLE TORNADO 25 MILES
NORTHEAST OF POPLAR BLUFF OR JUST WEST OF DEXTER. THIS STORM WILL MOVE
THROUGH BLOOMFIELD AND DEXTER BY 405 PM CDT...
THE STORM WAS MOVING EAST AT 30 MPH.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
KH/SDB
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 26, 1:09 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 26, 1:09 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CDT MON MAY 26 1997

MAIN PROBLEM TONIGHT IS THUNDERSTORM RE-DEVELOPMENT.

MCS HAS MOVED EAST OF FORECAST AREA AND FRONTAL BOUNDARY WAS FROM
NEAR BWG TO CGI AT NOON.  WITH FRONT FORECAST TO REMAIN QUASI STNRY
THROUGH TUESDAY AND PIECES OF ENERGY BREAKING OFF THE MAIN UPPER LEVEL
SYSTEM EJECTING EASTWARD WE ARE LIKELY TO SEE MORE BOUTS OF STORMS.

STAGE BEING SET TODAY WITH VERY UNSTABLE AIRMASS OVER SOUTHERN PART OF
AREA AS PARTIAL CLEARING HAS TAKEN PLACE.  HOWEVER...WE APPEAR TO BE IN
AN AREA OF SOME DOWNWARD MOTION BEHIND THE MCS.  MODELS DISPLAY THIS
WITH GENERALLY NVA ACROSS THE AREA THROUGH EVENING.  HOWEVER...AS PER
SPC MCD...BOUNDARIES DO EXIST AND EXPECT DEVELOPMENT THERE LATER.
ANOTHER SPOKE OF VORTICITY PROGGED TO CROSS THE REGION LATE EVENING/
OVERNIGHT AND THINK CHANCES OF ANOTHER MCS ARE HIGH.  SUGGEST USING
LIKELY POPS TONIGHT.
.
COULD SEE MORNING STORMS SUBSIDING WITH PERHAPS ANOTHER BREAK THEN
SCATTERED STORMS AGAIN BY AFTERNOON...ALL LEADING TO HIGH DAILY POP.

AT THIS TIME WILL NOT ARGUE WITH FWC TEMPERATURES.  WITH FRONT HOVERING
IN VICINITY WILL NEED TO SPLIT ZONES BASICALLY BY EXPECTED ^TEMP
GRADIENT.

SDB

In the hours before

Local storm report, May 26, 3:12 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    GREENVILLE                MO   .75 INCH HAIL
05/26/97   WAYNE                          60 MPH WIND GUST. LARGE
                                          TREE LIMBS DOWN. REPORTED
                                          BY POLICE.

PRESLEY
Local storm report, May 26, 3:14 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM  R  GREENVILLE                MO   .75 INCH HAIL
05/26/97   WAYNE                          60 MPH WIND GUST. LARGE
                                          TREE LIMBS DOWN. REPORTED
                                          BY POLICE.

PRESLEY
Local storm report, May 26, 3:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    PERRYVILLE                MO   1 INCH HAIL
05/26/97   PERRY                          WIND GUSTS TO 70 MPH WERE
                                          ALSO REPORTED WITH THIS
                                          STORM.
Local storm report, May 26, 3:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    PERRYVILLE                MO   1 INCH HAIL
05/26/97   PERRY                          WIND GUSTS TO 70 MPH WERE
                                          ALSO REPORTED WITH THIS
                                          STORM.
Local storm report, May 26, 3:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    PERRYVILLE                MO   WIND DAMAGE
05/26/97   PERRY                          TREES DOWN ON T ROAD IN
                                          PERRYVILLE
Local storm report, May 26, 3:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    PERRYVILLE                MO   WIND DAMAGE
05/26/97   PERRY                          TREES DOWN ON T ROAD IN
                                          PERRYVILLE

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:55 PM CDTSevere Thunderstorm WarningPAHPerry65 min
May 26, 5:36 AM CDTSevere Thunderstorm WarningPAHButler69 min
May 26, 6:49 AM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid41 min
May 26, 2:46 PM CDTSevere Thunderstorm WarningPAHWayne44 min
May 26, 3:10 PM CDTSevere Thunderstorm WarningPAHPerry50 min
May 26, 3:27 PM CDTSevere Thunderstorm WarningPAHStoddard48 min
May 26, 4:19 PM CDTSevere Thunderstorm WarningPAHNew Madrid41 min
May 26, 4:52 PM CDTFlash Flood WarningPAHStoddard, Wayne2 hr
May 26, 4:52 PM CDTFlash Flood WarningPAHNew Madrid2 hr
May 26, 5:38 PM CDTSevere Thunderstorm WarningPAHButler37 min

Nearby

Tornado Warnings in Missouri, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.